Intranasal or intramuscular naloxone administered by emergency medical services personnel effectively reversed opioid overdose symptoms without serious adverse events, according to data published in Annals of Internal Medicine.
“Since 2000, the rate of drug overdose deaths involving opioids has increased 4-fold,” Roger Chou, MD, from Oregon Health and Science University, and colleagues wrote. “Overdose is now the leading cause of injury-related death in the United States.”
“Naloxone is effective for reversing opioid overdose, but optimal strategies for out-of-hospital use are uncertain,” they added.
Chou and colleagues performed a systematic review to synthesize evidence from several cohort studies and randomized trials to determine how different doses and routes of administration of naloxone for suspected opioid overdose in out-of-hospital settings, such as by emergency medical services (EMS), affect mortality, reversal of overdose, recurrence of overdose and harms. The researchers also sought to determine the degree of necessity to transport a patient to a health care facility after reversal of overdose with naloxone, compared with nontransport.
Thirteen eligible studies were included in the analysis.
Three randomized controlled trials and four cohort studies compared different routes of administration of naloxone. One trial demonstrated that higher-concentration intranasal naloxone (2 mg/mL) and intramuscular naloxone (2 mg) were similarly effective for reversal of overdose symptoms and did not differ in rates of adverse events. Another trial indicated that lower-concentration intranasal naloxone (2 mg/5 mL) was not as effective as intramuscular naloxone, but reduced the risk for agitation.
Available evidence was insufficient and did not allow for the comparative assessment of other administration routes.
After successful naloxone treatment, nontransportation was associated with low rates of mortality and serious adverse events (0% to 1.25%) in six uncontrolled studies.
“Research is needed on the comparative effectiveness of the recently FDA-approved naloxone autoinjectors and highly concentrated intranasal reformulation, different doses and dosing strategies,” Chou and colleagues concluded. “Nontransport of patients after successful reversal of overdose with naloxone seems to be associated with a low rate of serious harms, but no study evaluated the risks associated with transport vs. nontransport.”
In an accompanying editorial, Elizabeth M. Oliva, PhD, from the VA Program Evaluation and Resource Center and Mark Bounthavong, PharmD, MPH, from the VHA Pharmacy Benefits Management Services, wrote that the findings by Chou and colleagues are “timely and eye-opening.”
Oliva and Bounthavong noted that while the review could not make any strong, conclusive recommendations, it showed holes in research that should be addressed in future updates.
“Despite the review’s limitations, Chou and colleagues highlight the importance of naloxone use in out-of-hospital settings by EMS personnel,” they concluded. “Naloxone should be administered in a timely manner to maximize benefits and prevent opioid overdose death. Given increased distribution of naloxone to other first responders and layperson bystanders who may be present before EMS personnel, future investigations should examine whether naloxone delivery by these groups may have outcomes that are similar to, if not better than, waiting for EMS to arrive ‘in the nick of time.’” – by Alaina Tedesco
Disclosure: Chou reports receiving a grant from the Agency for Healthcare Research and Quality. Please see study for all other authors’ relevant financial disclosures. Oliva and Bounthavong report no relevant financial disclosures.